Q. I was put on Lipitor to control cholesterol and found it shot my blood sugar through the roof. My doctor suggested switching to Crestor. Would this drug also affect blood sugar?

A. You are not the first person to note that some cholesterol-lowering medicines might raise blood sugar levels. Another reader reported that after taking Crestor, his type 2 diabetes numbers also “went through the roof.” In addition, he reported: “my hands, feet and arms tingled so much I could hardly stand it.”

The official prescribing information for both Lipitor and Crestor mention elevated blood sugar as a possible side effect. A large study of over 17,000 patients (the Jupiter Trial) reported a higher incidence of diabetes in the subjects taking Crestor (New England Journal of Medicine, Nov. 20, 2008).

Researchers are not sure whether this is a real complication of statin-type drugs or just a coincidence. In the meantime, it is still important to control cholesterol since both it and diabetes can increase the risk of heart attacks and strokes.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. deb
    NY
    Reply

    I was started on Lipitor 40 mg-developed severe tendonitis in shoulder, and just didn’t feel well. So I quit taking it. Well, decided I better do as instructed and about 9 months later-yes arm discomfort almost completely gone, I restarted it.

    Well, tendonitis back with a bang, increasing muscle spasms and pain. now. a1c and blood glucose levels high-(been great before) and I feel like crap. Had some chest pressure with increased pulse, heart beating harder and increased shortness of breath. So 2 days ago stopped it again. Will never ever take it again. Heart rate normal-no hard beating heart.

    I will need time for muscle symptoms to go away and will have a1c redone at a later time. Please do not stop or start meds without your doctors knowledge. I am a Registered Nurse, but I still discussed this with my doctor before doing, and I agree with above writer-lets deal with this by diet.

    I am going to stock up on the old walnuts and garlic. I will also have cholesterol rechecked at a later date. Have to say statins scare me now and I will be more aware of people’s symptoms and the meds they take.

  2. Karen
    Reply

    I am a Type 2 diabetic diagnosed in 2007 when I had my aortic valve replaced. Received a bevy of new drugs following surgery – among them 40mg Lipitor. Lipitor cut to 20mg in 2009 and I was on a (500mg) minimal dose of Metformin. Diet and exercise (and a little weight loss) kept morning glucose readings bouncing around 134 – 155.
    In 2010 I tore my hamstring in an accident and was unable to do a lot of exercise. A1c went from 7.1 to 8.1. Doctor took me to 2000mg Metformin and glyburide to bring down blood glucose, but hypoglycemia became an issue. Changed doctors.
    A week ago my new doctor agreed to cut my Lipitor to 10mg (and watch cholesterol levels). My morning readings went from the 150s to the 130s. Yesterday, 2 hours after a meal, I got shaky and had a reading of 51. This morning, after indulging on a lot of sugar yesterday to get out of hypoglycemia, my reading was 101. Now, my Metroprolol was cut in half a day before but I can’t imagine it would have caused a reaction that quickly.
    I’m heading back to my doctor next week.

  3. Johnna M.
    Reply

    My husband has been a type 2 Diabetic since 2010, controlled with Metformin & diet. Then on 8/15/2012 he had 2 Unstable Angina episodes. Was put in hospital, test ran & went in for an Angiogram (doctors thought Stents needed to be done). Got in & found nothing they expected. His arteries are Massively dilated, with plaque & Aneurysms!
    So he was put on Lipitor 80mg from the 1st day in the hospital. His blood sugars starting rising, so doctor changed him to Crestor & Tricor, blood sugars went even higher. So next he was put on Novolog Insulin before meals & Lantus at bedtime. Sugars still off the charts.
    Finally went to an Endocrinologist & they raised his insulin amount + 2,000mg of Metformin a day. He is now up to 35+ sliding scale before meals & 60+ sliding of Lantus before bed (he started @ 5units of Novolog & 10mg of Lantus). Well we now have gotten a new Cardiologist @ Stanford & he told us YES the Lipitor started your sugars rising & then Crestor has kept it up. So he has cut his Crestor in half. So we are now going to see the Endocrinology dept @ Stanford.
    He has had the tingling/numbness in his feet/lower legs, can’t sleep at all, back & shoulders ache all the time. His blood sugars are now high & never coming down. Low for him as of right now is 250, and can be 400+ when wakes up in the morning. We are praying the new Endocrinologist @ Stanford will help us out cause he is very ill & needs someone to help him. His diet is too the tee for a Diabetic + heart patient. So even if your doctor tells you NO its not the Statins, YES IT IS!! You know your body, listen to it. Any comments, suggestions or information is very welcome.

  4. Wfd
    Reply

    I started using Lipitor (previously another type for 15 years)a year ago and after 6 months saw elevated blood sugar levels. 6 months later higer yet blood sugar levels which caused my doctor to put me an oral meds to lower it. I’m not happy about this to say the least!! I’m 65 years old and have not changed my lifestyle, I do take meds for high blood pressure as well.

  5. ccshah
    Reply

    You do not need to take any drugs for Cholesterol
    177 is under 200 —
    just change some diet –reduce saturated fats
    and eat more Garlic and walnuts –everyday

  6. slrd
    Reply

    I am and insulin dependent diabetic and within 24 hours or me starting the generic for lipitor my blood sugar numbers more than doubled and I have worked hard to get them down to about 280 (they were over 320 for over a month). Last night I decided to not take the drug and my waking sugar level was at 117. This is a very scary drug for diabetics. I really don’t think I am going to continue taking this medication.

  7. GMM
    Reply

    Since my husband was switched to Crestor his blood sugar levels have raised over 100 – 150 points in one month. His doctor changed his BP med and then switched to Crestor from Simvastatin. The doctor claims it is a co-incidence but he has not changed his eating habits. His blood sugar was under such good control before Crestor.

  8. jms
    Reply

    Saturday I forgot to take my Lipitor. A rare occurrence. Sunday by glucose reading was 121 down from 148. How possible is this? I will discuss with my doctor this month. May try Zocor. I am currently on 40 mg lipitor and 5 mg zetia and last cholesterol test was 114. A1C was 7.1 and doctor not concerned if not greater than 8.0.

  9. Ken
    Reply

    Please I find my self in the same situation please let me know if you have found alternative to these statin drug thanks

  10. RL
    Reply

    DG –
    Yes, it’s a conundrum! If your experience is like mine (and that’s a big “if” since everyone’s different), a trend toward reversal of any Lipitor-driven postprandial increases will be evident pretty soon after stopping it.
    After taking Lipitor for approx 6 months about 8 years ago it appeared to be increasing my postprandials. At my request my doctor switched me to Pravachol (pravastatin) which has not been implicated in increased glucose (in fact, some researchers have suggested that unlike other statins it may actually help improve insulin sensitivity). But even 80mg of Pravachol didn’t lower my LDL nearly as much as 10mg of Lipitor. So after 6 more months I switched to then-new Crestor.
    The irony is that the large study of Crestor released in late 2008 is what finally started bringing some attention to possible statin-induced negative effects on glucose metabolism. I still see some likely glucose-increasing effects from the Crestor, but not as bad as what I had seen with the Lipitor. It’s been mitigated even further since I switched my 10mg Crestor to every-other-day about 18 months ago. The LDL-lowering is somewhat less than when I was taking it every day, but still substantial. Since lowering the Crestor dosage I’ve also been taking daily Pantethine (a derivative of the B-vitamin Pantothenic Acid). After a couple months that brought it down a couple more points with no adverse effects, but it’s a bit pricey for a supplement, and needs to be taken with food.
    Rick

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.